Alert archive / Texas / Flash Flood Warnings in 2018

Flash Flood Warning 60, NWS Austin/San Antonio, TX

October 16, 2018Burnet County, Gillespie County, Llano County, Texas

NWS Austin/San Antonio, TX issued this flash flood warning at Oct 16, 2018, 12:31 AM CDT for Burnet County, Gillespie County, Llano County, Texas. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 16, 2018, 12:31 AM CDT (05:31 UTC)
Expired
Oct 16, 2018, 3:30 AM CDT
In force
3 hr
Issued by
NWS Austin/San Antonio, TX
Area
Storm-based polygon
Flood severity
None

Counties Burnet County, TX, Gillespie County, TX, Llano County, TX

The radar

The Ft Hood radar (KGRK), 101 km from the middle of the area, began a volume at 05:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 16, 2:50 AM CDTFLASH FLOOD3 S Llano, TXMULTIPLE ROADS CLOSED DUE TO FLOODING.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 139 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 00:00Z, 5.5 hours before the alert went out and 254 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 2018-10-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 00:00Z on 2018-10-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 207 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
730 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
207 m²/s²
0-3 km storm-relative helicity
446 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

104 
WGUS54 KEWX 160531
FFWEWX
TXC053-171-299-160830-
/O.NEW.KEWX.FF.W.0060.181016T0531Z-181016T0830Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Austin/San Antonio TX
1231 AM CDT TUE OCT 16 2018

The National Weather Service in Austin San Antonio has issued a

* Flash Flood Warning for...
  Gillespie County in south central Texas...
  Llano County in south central Texas...
  Burnet County in south central Texas...

* Until 330 AM CDT

* At 1225 AM CDT, Doppler radar continued to indicate rainfall rates 
  on the order of half an inch to one inch per hour across portions 
  of western Gillespie and Llano Counties. Heavy rain has already 
  impacted these areas in the previous 24 hours, with as much as 7 
  inches of rain falling across portions of the warned area. Flash 
  flooding is ongoing and is expected to continue through the 
  overnight hours.

* Some locations that will experience flooding include...
  Fredericksburg, Burnet, Marble Falls, Kingsland, Llano, Bertram,
  Buchanan Dam, Gainesville, Granite Shoals, Horseshoe Bay, Buchanan
  Lake Village, Stonewall, Highland Haven, Castell, Field Creek, Inks
  Lake State Park, Tivydale, Watson, Bluffton and Rocky Hill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 3103 9790 3100 9788 3091 9783 3086 9788
      3061 9824 3050 9859 3014 9859 3014 9930
      3050 9931 3050 9896 3092 9896 3092 9842
      3094 9841 3095 9843 3101 9846 3103 9840

$$

BMW

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this flash flood warning went out at Oct 15, 9:21 PM CDT, 3 hours 10 minutes earlier.

Area forecast discussion, Oct 15, 9:21 PM CDT, 3 hours 10 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
921 PM CDT Mon Oct 15 2018

.UPDATE...
While the ongoing forecast is in good shape minor tweaks were made
to the QPF, PoP, and weather grids to reflect ongoing radar trends
and to align the forecast with what the high resolution models show
for the rest of the night.

A flash flood situation has developed across the Hill Country
through the evening as 1 to 3 inches of rain have fallen over the
last 6 hours, bringing the daily total across much of Llano,
Gillespie, and parts of Burnet county up to 5 to 6 inches. While this
rain has fallen over several hours the ground is so saturated from
recent rains that anything that falls is turning into runoff
resulting in Flash Flooding across these areas. Reports from county
EMs and sheriffs offices in Llano and Gillespie county show that
multiple roads are closed across both counties due to water over the
roadways. This include roads that typically do not flood or are not
considered low water crossings. The message tonight across the Hill
Country is that if you don't have to get out and travel, stay home.
Flooded roadways at night are difficult to detect, and with such
widespread flooding and multiple roads closed being out and about
across these areas  tonight is dangerous.

Over the next several hours the HRRR, Texas Tech WRF, and other high
resolution models show rainfall moderate rain continuing to move
northeast over the Edwards Plateau and Hill Country before lifting
northward out of the area Tuesday morning. Because of the saturated
soils this has become less about intense rainfall rates, and more
about longer duration rains resulting in runoff and flooding. Flash
and River Flooding will continue to be a possibility through the
night from Edwards through Kerr, Gillespie, up to Llano and Burnet
Counties. Area rivers have also responded to the rainfall with parts
of the Nueces, Guadalupe, and Llano Rivers all above flood stage
tonight.

To those along and east of I-35 isolated to scattered light rain will
be possible through the overnight hours with lows dropping into the
mid to upper 40s.

&&

.PREV DISCUSSION... /ISSUED 714 PM CDT Mon Oct 15 2018/

AVIATION...
Periods of SHRA are expected at the terminals through at least 14-18Z
Tuesday as an upper level speed maxima overrides a frontal boundary
located around 850 MB draped north of the terminals. This will result
in visibilities dropping as low as LIFR in heavier SHRA, with
IFR/MVFR conditions prevailing as ceilings remain trapped beneath a
low level frontal inversion. With the surface pressure gradient
relaxing, expect northerly winds to begin decreasing but remain
generally elevated in the 10-15 knot range. Amendments are expected
to handle more intense SHRA that approach the terminals.

PREV DISCUSSION... /ISSUED 410 PM CDT Mon Oct 15 2018/

SHORT TERM (Tonight through Tuesday Night)...
Much cooler temperatures along with widespread rain and a few
thunderstorms can be found across south central Texas this afternoon.
Temperatures are currently in the upper 30s to upper 40s across the
region, compared to 24 hours ago when temperatures were mainly in the
80s to lower 90s.

Widespread rain along with a few embedded thunderstorms are expected
to continue through tonight as southerly warm air advection above
the cold low-level northerly flow continues. For the early part of
this evening, the main concern is expected to remain out west along
the Rio Grande, where the HRRR suggests some stronger convection from
Mexico will move northward into the Rio Grande plains. For the
overnight hours, the models suggest additional showers and embedded
thunderstorms will continue, with the heavier totals expected to
remain across the Rio Grande plains, southern Edwards Plateau and
Hill Country. Locally heavy rainfall may also spill over into Tuesday
and with this in mind, we have opted to extend the Flash Flood Watch
into early Tuesday evening. Storm total amounts through Tuesday of 1
to 3 inches with a few totals of 4 to 6 inches are expected.

LONG TERM (Wednesday through Monday)...
We could see a brief break in the rainfall on Wednesday for areas
along and east of I-35. However, west of I-35, rain chances continue
to remain high as additional shortwave energy moves out of Mexico
into the Rio Grande plains. Rain chances look to increase again on
Thursday as the medium range models show a series of disturbances
moving up from deep south Texas into the region. The forecast for the
upcoming weekend into early next week remains uncertain as the
operational GFS and ECMWF diverge on the mid-level flow pattern. The
GFS suggests a drier forecast with a surge of cool and dry air on
Saturday. The ECMWF also shows this surge of cooler air, but
maintains a warm air advection pattern and keeps much higher rain
chances intact. For now, we will keep rain chances in the forecast,
but have gone a little lower than the ECMWF.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              46  44  47  45  54 / 100  90  80  50  40
Austin Bergstrom Intl Airport  47  46  47  43  55 / 100  90  80  50  40
New Braunfels Muni Airport     48  45  49  45  56 / 100  90  70  40  30
Burnet Muni Airport            43  41  44  43  53 / 100 100  80  60  50
Del Rio Intl Airport           47  43  48  46  54 /  70  90  70  70  70
Georgetown Muni Airport        45  43  46  45  53 / 100  90  80  50  40
Hondo Muni Airport             50  44  50  48  57 / 100  90  70  50  40
San Marcos Muni Airport        46  44  48  46  55 / 100  90  70  40  30
La Grange - Fayette Regional   51  47  50  49  58 /  80  80  60  30  30
San Antonio Intl Airport       48  45  49  46  57 / 100  90  70  40  40
Stinson Muni Airport           53  47  52  48  58 / 100  90  70  40  30

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through Tuesday evening for Bandera-Blanco-Burnet-
Edwards-Gillespie-Kendall-Kerr-Kinney-Llano-Maverick-Medina-Real-
Uvalde-Val Verde-Zavala.

&&

Aviation...Huffman
Short-Term/Long-Term...Treadway
Hazardous weather outlook, Oct 15, 3:52 PM CDT, 8 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
352 PM CDT Mon Oct 15 2018

TXZ171>173-183>194-202>209-217>225-228-162100-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
352 PM CDT Mon Oct 15 2018

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...This Afternoon And Tonight.

Locally heavy rainfall is possible today into tonight. A Flash
Flood Watch is in effect through 7 pm Tuesday evening for areas
along and west of Interstate 35. 1 to 3 inches of rain is possible
with isolated areas receiving up to 4 to 6 inches across the
Flash Flood Watch area.

The strong cold front will bring a drastic change in
temperatures today. Widespread wind chill indices in the 40s are
expected with indices dropping as low as the low 30s in the Hill
Country.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The Flash Flood Watch will continue through the day on Tuesday as
locally heavy rainfall will be possible across the Watch area.

Cooler temperatures and wind chill values will continue for
Tuesday and Wednesday.

High confidence for rainfall returns to the forecast for Thursday.
Locally heavy rainfall may be possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Local storm report, Oct 15, 7:50 PM CDT, 4 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
750 PM CDT MON OCT 15 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0748 PM     FLASH FLOOD      4 WSW VALLEY SPRING     30.83N 98.89W
10/15/2018                   LLANO              TX   EMERGENCY MNGR

            MULTIPLE COUNTY ROADS (CR 404, CR 405, CR
            408, AND CR 409) ARE CLOSED THROUGHOUT THE
            COUNTY DUE TO HIGH WATER.

&&

AAT
Local storm report, Oct 15, 7:56 PM CDT, 4 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
756 PM CDT MON OCT 15 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0755 PM     FLASH FLOOD      5 E VALLEY SPRING       30.87N 98.73W
10/15/2018                   LLANO              TX   EMERGENCY MNGR

            CR 414 AT PECAN CREEK IS WASHED OUT.

&&

AAT
Local storm report, Oct 15, 8:01 PM CDT, 4 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
801 PM CDT MON OCT 15 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     FLASH FLOOD      DOSS                    30.44N 99.13W
10/15/2018                   GILLESPIE          TX   DEPT OF HIGHWAYS

            VIA DRIVETEXAS.ORG RM 648, RM 783, AND FM
            2093 ARE ALL CLOSED IN GILLESPIE COUNTY DUE
            TO WATER OVER THE ROAD AND/OR LOW WATER
            CROSSINGS.

&&

AAT
Local storm report, Oct 15, 10:17 PM CDT, 2 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1017 PM CDT MON OCT 15 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1016 PM     FLASH FLOOD      14 E DEVIL'S SINKHOLE S 30.04N 99.86W
10/15/2018                   REAL               TX   LAW ENFORCEMENT

            HWY 55 SOUTH OUT OF CAMPWOOD IS CLOSED DUE
            TO FLOODING ALONG WITH 337 EAST AND HWY 41
            ACROSS THE NORTHERN PART OF REAL COUNTY. ALL
            DUE TO FLOODING.

&&

AAT
Local storm report, Oct 15, 10:39 PM CDT, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1039 PM CDT MON OCT 15 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1038 PM     FLASH FLOOD      1 SE INKS LAKE STATE PA 30.72N 98.35W
10/15/2018                   BURNET             TX   LAW ENFORCEMENT

            CR 2342 IS CLOSING DUE TO HIGH WATER AND CR
            116/FM 3509 IS IMPASSABLE DUE TO WATER.

&&

AAT
Local storm report, Oct 15, 10:45 PM CDT, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1045 PM CDT MON OCT 15 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1041 PM     FLASH FLOOD      3 ESE WILLOW CITY       30.38N 98.66W
10/15/2018                   GILLESPIE          TX   DEPT OF HIGHWAYS

            RM 1631 AND RM 1323 ARE CLOSED DUE TO WATER
            OVER THE ROAD WAY. MULTIPLE OTHER ROADWAYS
            ARE CLOSED DUE TO HIGH WATER.

&&

AAT

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 15, 7:20 PM CDTRiver Flood WarningEWXKerr38 hr
Oct 15, 8:10 PM CDTFlash Flood WarningEWXBlanco, Gillespie5 hr
Oct 15, 8:35 PM CDTFlash Flood WarningEWXEdwards, Kerr, Real6 hr
Oct 15, 8:52 PM CDTRiver Flood WarningEWXKerr42 hr
Oct 15, 9:04 PM CDTAreal Flood AdvisoryEWXBurnet6 hr
Oct 15, 10:27 PM CDTFlash Flood WarningEWXBurnet2 hr
Oct 15, 10:38 PM CDTRiver Flood WarningEWXLlano28 hr
Oct 15, 10:38 PM CDTRiver Flood WarningEWXGillespie4 hr
Oct 15, 10:38 PM CDTRiver Flood WarningEWXBlanco30 hr
Oct 16, 2:30 AM CDTFlash Flood WarningEWXEdwards, Kerr, Real3 hr
Oct 16, 3:32 AM CDTFlash Flood WarningEWXGillespie, Llano18 hr
Oct 16, 6:17 AM CDTRiver Flood WarningEWXWilliamson15 hr
Oct 16, 7:18 AM CDTRiver Flood WarningEWXKendall26 hr
Oct 16, 9:32 AM CDTFlash Flood WarningEWXBurnet12 hr

Nearby

Flash Flood Warnings in Texas, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.